Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX

August 13, 2002Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2002, 2:46 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 2:46 PM CDT (19:46 UTC)
Expired
Aug 13, 2002, 6:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:17 PM CDTHail 1.25Coyanosa, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2179 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS54 KMAF 131946
SVRMAF
TXC243-132030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 330 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF FORT DAVIS...MOVING 
  SOUTH AT 15 MPH.    

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FORT DAVIS...MCDONALD OBSERVATORY...AND HIGHWAY 118. 

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3067 10422 3047 10415 3041 10381 3063 10351
          3092 10384

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:54 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 13, 10:54 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1054 AM CDT TUE AUG 13 2002

15Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NEAR ARTESIA
NM...TO LUBBOCK TX...TO HOBART OK. VERY IMPRESSIVE COOL TEMPERATURE
READINGS BEHIND THIS FRONT FOR MID-AUGUST...WITH TEMPERATURES IN THE
MID TO UPPER 50S IN THE PANHANDLE AND NORTH WINDS BLOWING AT 15-20
MPH. THE FRONT SHOULD CONTINUE IT/S SOUTHWARD PUSH INTO THE PERMIAN
BASIN AREA THIS AFTERNOON...WITH PRESSURE RISES STILL AROUND 2.5
MB/HR IN EASTERN NM. ATMOSPHERE IS UNSTABLE AHEAD OF THE
BOUNDARY...ESPECIALLY IN THE NORTHEAST WITH MIXED LAYER CAPES OF
AROUND 3000 J/KG AND LI/S AROUND -9. DIRECTIONAL SHEAR IS PROGGED TO
INCREASE THIS AFTERNOON...SO CURRENT THINKING IS THAT A FEW
SUPERCELLS WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN THE
PERMIAN BASIN...MAINLY EAST OF A HOBBS...FORT STOCKTON LINE. WILL
MAINTAIN CURRENT SEVERE WORDING IN THE ZONES. WILL SEND AN UPDATE TO
ADJUST WINDS IN THE NORTH. ALL OTHER ZONE GROUPINGS LOOK FINE.
UPDATE OUT SHORTLY.

.MAF...
TX...NONE.
NM...NONE.

CLL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:14 PM CDTSevere Thunderstorm WarningMAFPecos76 min
Aug 13, 5:28 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell62 min
Aug 13, 5:38 PM CDTSevere Thunderstorm WarningMAFWard82 min
Aug 13, 6:10 PM CDTSevere Thunderstorm WarningMAFWard80 min
Aug 13, 6:39 PM CDTSevere Thunderstorm WarningMAFGlasscock51 min
Aug 13, 6:52 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.